A 23-year-old Texas woman’s sudden, acute liver failure is believed to have been caused by a health supplement she was taking. Emily Goss had taken four ‘Balance” pills a day made by supplement company Alani Nu for several months, following the company’s dosage recommendations. According to the company’s website, the supplements “support hormonal balance, weight management, complexion, and fertility.”
In the weeks leading up to Thanksgiving, she started feeling exhausted, noticed a strange pain in her torso and the whites of her eyes began yellowing. She was rushed to Methodist Hospital in Dallas, where she was placed on the liver transplant list. Goss received a new organ on Christmas Day, but still faces more than a year of careful monitoring to make sure her body isn’t rejecting the new liver.
Doctors at the hospital were quick to suspect the supplement as a possible cause. A biopsy of her liver may reveal which ingredient caused so much damage. Goss’ case is not the first documented instance of supplements causing damage to the liver. While acute liver failure is rare, about 30 to 40 percent of the deadly cases are linked to herbal or dietary supplements.
According to the Mayo Clinic, acute liver failure, also called fulminant hepatic failure, is a loss of liver function that happens in just days or weeks. Symptoms include yellowing of skin and eyeballs, pain in the upper right abdomen, abdominal swelling, nausea, vomiting, and disorientation or confusion. Complications can include fluid buildup in the brain, bleeding and bleeding disorders, infections, and kidney failure.
While herbal supplements may be marketed as healthy additions to a diet, they are often unregulated by the Federal Drug Administration. This could lead to the consumption of dangerous toxins and chemicals or the overuse of drugs. Health professionals have called for more regulation in the supplement industry, as well as more oversight and safety measures.